MAUDE Adverse Event Report: SMITH & NEPHEW, INC. MIS 3.2MM X 45MM RIMMED PIN STERILE; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. MIS 3.2MM X 45MM RIMMED PIN STERILE; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 74016465
Medical Device Problem Codes Fracture (1260); Separation Failure (2547)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 06/10/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, during a tka surgery, a journey dcf ap fem cut blk 4 was fixed with mis 3.2mm x 45mm rimmed pins sterile (speed pins).Then, after cutting the femur, a speed pin broke off.The cutting block was stuck and it had to be broken to get it off of the femur.The procedure was resumed, after a non-significant delay.Part of the speed pin was left in the patient.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
H3, h6: the speed pin was not returned for evaluation; therefore, a device analysis could not be performed.Only the cutting block was returned and evaluated and the visual inspection revealed that a large piece broke off.This piece was returned.The device shows signs of significant wear and use.For the speed pin, a review of complaint history of the previous 12 months revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.The batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of the instructions for use documents revealed in the caution section that the speed pin should be aligned with the orientation of the instrument fixation hole and should touch the bone before drilling to avoid pin binding in the block.Also, using a mallet with speed pins must be avoided, as speed pins can bend and bind in blocks.Additionally, single use devices should not be reused due to risks of breakage.For the cutting block, a review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the instructions for use documents for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices revealed that visually inspecting for damage or wear, including components in their disassembled state prior to re-assembly as well as ensuring components are re-assembled securely is indicated.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.The clinical/medical investigation concluded that the adverse event was likely procedure related and the device had no influence on the event.The non-implantable speed spin is comprised of stainless steel.The speed pins are manufactured and intended as externally communicating devices and are not approved for long-term internal tissue exposure and long-term implantation data is not available.Without imaging or the confirmation of the location broken piece we cannot conclude if the broken piece was secure within the patient, therefore, we cannot rule out the potential for micro-motion/or migration, and local skin irritation/discomfort.The patient impact beyond the retained speed pin, and the non-significant surgical delay cannot be determined since the health status of the patient is unknown.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.The cutting block is a reusable instrument that can be exposed to numerous surgeries.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.The speed pin is a single use device.Potential factors that could contribute to the reported event are likely rough handling, surgical technique or damage from misuse.Based on this investigation, the need for corrective action is not indicated.Should the speed pin or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
MIS 3.2MM X 45MM RIMMED PIN STERILE
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19745464
Report Number1020279-2024-01380
Device Sequence Number9016177
Product Code HSX
UDI-Device Identifier00885556691984
UDI-Public885556691984
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K113038
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74016465
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/02/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/20/2024
Supplement Date Received by Manufacturer09/06/2024
Initial Report FDA Received Date07/15/2024
Supplement Report FDA Received Date09/10/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
(B)(6)/JOURNEY DCF AP FEM CUT BLK 4/LOT: 14CM211.
Outcome Attributed to Adverse Event Other;
Patient SexUnknown